From my understanding retaining fluid is directly linked to an increase in BP or more likely the other way round. This is the case of pre-eclampsia which I also had when pregnant with my 1st daughter and is why they check for fluid retention as a sign of pre eclampsia starting. I did used to know the explanation but I'm sure there's a google answer out there somewhere! Your BP reading isn't too bad - mine goes up about 20 points every time I get it checked at the Drs (again, a throw back from pre-ec) but it's worth keeping an eye on. Are you going back to have it checked again? If so you could ask about diuretics then and see if they would help. I now have one of the BP machines at home as I know that it gives a more accurate reading (for me) and you can check at different times of the day as your BP does fluctuate during the day. Hope you don't have any further problems with this but at least you know you're checking things out.
I think that diuretics for BP work by reducing the volume of blood that your heart has to pump around your body. They can also help to shift fluid in other parts of the body - in both cases you w** it away!
(They are contra-indicated for the treatment of lymphoedema, by the way. I think this is because lymph fluid is protein rich and diuretics tend to get rid of the watery stuff and leave the protein behind, which can go hard over time and cause greater problems).
Thanks, Nicky and Jo. I went to the GP and my BP has gone up from 120/80 to 140/85. So up but not tons. I forgot to ask about diuretics. I wonder how they work?
I started Tamoxifen about 4.5 yrs ago and about a yr after starting it noticed I was retaining fluid and getting very headachey. My BP was not being checked at the time despite me going to my GP's each month for Zoladex injections. Long and short of it was I had dangerously high BP - as in stroke risk. I was put on diuretics and BP tabs and remained on them ever since. Despite this being noted as a possible side effect of Tamoxifen it seems to get ignored by GPs. I was/am convinced Tamoxifen caused this as I had normal BP before then. My 'evidence' seems to be proving right as since having a 2ndary dx earlier this year I've stopped Tam and I'm now experiencing low BP symptoms as no-one has thought to check my BP and I'm still taking the high BP tabs (if this makes sense to you!). I'd go to your GP, get your BP checked and discuss the possibility of Tam causing fluid retention - I've notice some brands highlight the fluid retention bit more than others.
I have posted for you below the link to BCC's publication on Lymphodema which you may find helpful. If you wish it might also be helpful to call the BCC helpline and have a chat with one of the nurses here who may be able to give you some advice on how to help your situation. The calls are free, 0808 800 6000. Lines open Mon - Fri 9am - 5pm and Sat 9am - 2pm. Hope this helps.
Has anyone had this in their legs or got advice? I think I have water retention in both lower legs which has developed at some stage since starting Tamoxifen eighteen months ago. Sometimes my ankles swell but my calf muscles are permanently hard which means movement of fluids is very restricted. I had a thrombo-phlebitis a while ago which took forever to go and I am worried about developing Deep Vein Thrombosis. My GP says the swelling in my legs is not heart related as I can walk up hill without collapsing. I did ask for a heart scan but GP felt it was not necessary.
Anything I can do to help myself or that I should get checked out?